Alert archive / California / Freeze Warnings in 2011

Freeze Warning 2, NWS Sacramento, CA

February 25, 2011

NWS Sacramento, CA issued this freeze warning at Feb 25, 2011, 9:05 PM PST. It took effect at Feb 26, 2011, 3:00 AM PST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 25, 2011, 9:05 PM PST (05:05 UTC)
In effect from
Feb 26, 2011, 3:00 AM PST
Expired
Feb 26, 2011, 9:00 AM PST
In force
6 hr
Issued by
NWS Sacramento, CA

The text

As transmitted, in the capitals the NWS used until 2016.

656 
WWUS76 KSTO 260505
NPWSTO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SACRAMENTO CA
905 PM PST FRI FEB 25 2011

...RECORD AND NEAR RECORD COLD TEMPERATURES POSSIBLE THIS WEEKEND...

.VERY COLD AIR MOVING INTO INTERIOR NORTHERN CALIFORNIA OVERNIGHT
WITH MOSTLY CLEAR SKIES WILL DROP TEMPERATURES INTO MID TO UPPER
20S OVER THE NORTH END OF THE SACRAMENTO VALLEY AND UPPER 20S TO
LOWER 30S OVER THE SOUTHERN SACRAMENTO AND NORTHERN SAN JOAQUIN
VALLEYS AND DELTA TONIGHT. SATURDAY NIGHT IS EXPECTED TO BE THE
COLDEST NIGHT FOR THE CENTRAL VALLEY AND FOOTHILL VALLEYS...WITH
SOME RECOVERY OF TEMPERATURES EXPECTED IN THE TYPICAL THERMAL 
BELT AREAS.


CAZ015>019-063-064-066-067-261400-
/O.NEW.KSTO.FZ.W.0002.110226T1100Z-110226T1700Z/
/O.CON.KSTO.HZ.W.0001.110227T1100Z-110227T1700Z/
NORTHERN SACRAMENTO VALLEY-CENTRAL SACRAMENTO VALLEY-
SOUTHERN SACRAMENTO VALLEY-CARQUINEZ STRAIT AND DELTA-
NORTHERN SAN JOAQUIN VALLEY-
MOUNTAINS SOUTHWESTERN SHASTA COUNTY TO NORTHERN LAKE COUNTY-
CLEAR LAKE/SOUTHERN LAKE COUNTY-
NORTHEAST FOOTHILLS/SACRAMENTO VALLEY-MOTHERLODE-
INCLUDING THE CITIES OF...REDDING...CHICO...STOCKTON...MODESTO...
ALDER SPRINGS...LAKEPORT...PARADISE...GRASS VALLEY
905 PM PST FRI FEB 25 2011

...FREEZE WARNING IN EFFECT FROM 3 AM TO 9 AM PST SATURDAY...
...HARD FREEZE WARNING REMAINS IN EFFECT FROM 3 AM TO 9 AM PST
SUNDAY...

THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM 3 AM TO 9 AM PST SATURDAY. A
HARD FREEZE WARNING REMAINS IN EFFECT FROM 3 AM TO 9 AM PST
SUNDAY. 

* TEMPERATURES THIS WEEKEND: MID 20S TO LOWER 30S TONIGHT AND MID
  20S TO UPPER 20S ON SUNDAY MORNING FOR THE CENTRAL VALLEY. MANY
  FOOTHILL LOCATIONS BELOW 2000 FEET WILL HAVE TEMPERATURES IN THE
  LOW TO MID 20S BOTH MORNINGS.

* FREEZE TIMING: BETWEEN 3 AM AND 9 AM.

* FREEZE LOCATIONS INCLUDE: REDDING... RED BLUFF... CHICO...
  MARYSVILLE... SACRAMENTO... STOCKTON... MODESTO...LAKEPORT...
  PARADISE... AND AUBURN.

* COLD TEMPERATURE IMPACTS: DAMAGE POSSIBLE TO APRICOTS...
  ALMONDS...PLUMS AND PEACHES IN THEIR BUDDING AND FLOWERING
  STAGE. ICY FORMING ON ROADS WHERE ROADS ARE WET THIS EVENING.
  EXPOSED PIPES COULD FREEZE AND BURST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HARD FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE
POSSIBLE WITH TEMPERATURES BELOW 28 DEGREES FOR 3 TO 5 HOURS.
THESE CONDITIONS COULD DAMAGE CROPS AND OTHER SENSITIVE
VEGETATION. PEOPLE AND PETS SHOULD BE INSIDE SHELTER DURING THE
COLDEST PART OF THE NIGHT AND MORNING HOURS.

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS CAN DAMAGE CROPS AND OTHER
SENSITIVE VEGETATION.

&&


$$
2 follow-up statements
554 
WWUS76 KSTO 261104
NPWSTO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SACRAMENTO CA
304 AM PST SAT FEB 26 2011

...RECORD AND NEAR RECORD COLD TEMPERATURES POSSIBLE THIS
WEEKEND...

.VERY COLD AIR MOVING INTO INTERIOR NORTHERN CALIFORNIA WITH
MOSTLY CLEAR SKIES HAVE DROPPED TEMPERATURES INTO THE UPPER 20S TO
LOWER 30S EARLY THIS MORNING. SATURDAY NIGHT INTO SUNDAY MORNING
IS EXPECTED TO BE EVEN COLDER...WITH SOME OUTLYING VALLEY AND
FOOTHILL LOCATIONS DROPPING INTO THE MID 20S. 

CAZ015>019-063-064-066-067-270100-
/O.CON.KSTO.FZ.W.0002.000000T0000Z-110226T1700Z/
/O.CON.KSTO.HZ.W.0001.110227T1100Z-110227T1700Z/
NORTHERN SACRAMENTO VALLEY-CENTRAL SACRAMENTO VALLEY-
SOUTHERN SACRAMENTO VALLEY-CARQUINEZ STRAIT AND DELTA-
NORTHERN SAN JOAQUIN VALLEY-
MOUNTAINS SOUTHWESTERN SHASTA COUNTY TO NORTHERN LAKE COUNTY-
CLEAR LAKE/SOUTHERN LAKE COUNTY-
NORTHEAST FOOTHILLS/SACRAMENTO VALLEY-MOTHERLODE-
INCLUDING THE CITIES OF...REDDING...CHICO...STOCKTON...MODESTO...
ALDER SPRINGS...LAKEPORT...PARADISE...GRASS VALLEY
304 AM PST SAT FEB 26 2011

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM PST THIS MORNING...
...HARD FREEZE WARNING REMAINS IN EFFECT FROM 3 AM TO 9 AM PST
SUNDAY...

A FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM PST THIS MORNING. A
HARD FREEZE WARNING REMAINS IN EFFECT FROM 3 AM TO 9 AM PST
SUNDAY. 

* TEMPERATURES THIS WEEKEND: UPPER 20S TO LOWER 30S THIS MORNING
  AND MID TO UPPER 20S ON SUNDAY MORNING FOR THE CENTRAL VALLEY.
  MANY FOOTHILL LOCATIONS BELOW 2000 FEET WILL HAVE TEMPERATURES
  IN THE LOW TO MID 20S BOTH MORNINGS.

* FREEZE TIMING: BETWEEN 3 AM AND 9 AM.

* FREEZE LOCATIONS INCLUDE: REDDING... RED BLUFF... CHICO... 
  MARYSVILLE... SACRAMENTO... STOCKTON... MODESTO...LAKEPORT...
   PARADISE... AND AUBURN.

* COLD TEMPERATURE IMPACTS: DAMAGE POSSIBLE TO APRICOTS...
  ALMONDS...PLUMS AND PEACHES IN THEIR BUDDING AND FLOWERING
  STAGE. ICY CONDITIONS FORMING ON ROADS WHERE ROADS ARE WET.
  EXPOSED PIPES COULD FREEZE AND BURST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HARD FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE
POSSIBLE WITH TEMPERATURES BELOW 28 DEGREES FOR 3 TO 5 HOURS.
THESE CONDITIONS COULD DAMAGE CROPS AND OTHER SENSITIVE
VEGETATION. PEOPLE AND PETS SHOULD BE INSIDE SHELTER DURING THE
COLDEST PART OF THE NIGHT AND MORNING HOURS.

&&

$$

TGD
107 
WWUS76 KSTO 261700
NPWSTO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SACRAMENTO CA
900 AM PST SAT FEB 26 2011

...RECORD AND NEAR RECORD COLD TEMPERATURES POSSIBLE THIS
WEEKEND...

.VERY COLD AIR MOVING INTO INTERIOR NORTHERN CALIFORNIA WITH
MOSTLY CLEAR SKIES HAVE DROPPED TEMPERATURES INTO THE UPPER 20S
TO LOWER 30S EARLY THIS MORNING. SATURDAY NIGHT INTO SUNDAY
MORNING IS EXPECTED TO BE EVEN COLDER...WITH SOME OUTLYING VALLEY
AND FOOTHILL LOCATIONS DROPPING INTO THE MID 20S.

CAZ015>019-063-064-066-067-270000-
/O.EXP.KSTO.FZ.W.0002.000000T0000Z-110226T1700Z/
/O.CON.KSTO.HZ.W.0001.110227T1100Z-110227T1700Z/
NORTHERN SACRAMENTO VALLEY-CENTRAL SACRAMENTO VALLEY-
SOUTHERN SACRAMENTO VALLEY-CARQUINEZ STRAIT AND DELTA-
NORTHERN SAN JOAQUIN VALLEY-
MOUNTAINS SOUTHWESTERN SHASTA COUNTY TO NORTHERN LAKE COUNTY-
CLEAR LAKE/SOUTHERN LAKE COUNTY-
NORTHEAST FOOTHILLS/SACRAMENTO VALLEY-MOTHERLODE-
INCLUDING THE CITIES OF...REDDING...CHICO...STOCKTON...MODESTO...
ALDER SPRINGS...LAKEPORT...PARADISE...GRASS VALLEY
900 AM PST SAT FEB 26 2011

...HARD FREEZE WARNING REMAINS IN EFFECT FROM 3 AM TO 9 AM PST
SUNDAY...
...FREEZE WARNING WILL EXPIRE AT 9 AM PST THIS MORNING...

THE FREEZE WARNING WILL EXPIRE AT 9 AM PST THIS MORNING. ANOTHER HARD
FREEZE WARNING REMAINS IN EFFECT FROM 3 AM TO 9 AM PST SUNDAY.

* TEMPERATURES HAVE COME ABOVE FREEZING IN MOST AREAS THIS
  MORNING...SO THE FREEZE WARNING FOR SATURDAY MORNING WILL BE
  ALLOWED TO EXPIRE. 

* TEMPERATURES WILL FALL BELOW FREEZING AGAIN TONIGHT AFTER 3
  AM...SO ANOTHER FREEZE WARNING WILL BE IN EFFECT AGAIN TONIGHT.
  LOOK FOR TEMPERATURES TO FALL INTO THE MID TO UPPER 20S
  OVERNIGHT TONIGHT. 

* FREEZE TIMING: BETWEEN 3 AM AND 9 AM.

* FREEZE LOCATIONS INCLUDE: REDDING... RED BLUFF... CHICO... 
  MARYSVILLE... SACRAMENTO... STOCKTON... MODESTO...LAKEPORT...
   PARADISE... AND AUBURN.

* COLD TEMPERATURE IMPACTS: DAMAGE POSSIBLE TO APRICOTS... 
  ALMONDS...PLUMS AND PEACHES IN THEIR BUDDING AND FLOWERING 
  STAGE. ICY CONDITIONS FORMING ON ROADS WHERE ROADS ARE WET. 
  EXPOSED PIPES COULD FREEZE AND BURST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HARD FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE
POSSIBLE WITH TEMPERATURES BELOW 28 DEGREES FOR 3 TO 5 HOURS.
THESE CONDITIONS COULD DAMAGE CROPS AND OTHER SENSITIVE
VEGETATION. PEOPLE AND PETS SHOULD BE INSIDE SHELTER DURING THE
COLDEST PART OF THE NIGHT AND MORNING HOURS.

&&


$$

SG

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this freeze warning went out at Feb 25, 4:00 PM PST, 5 hours 5 minutes earlier.

Area forecast discussion, Feb 25, 4:00 PM PST, 5 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
400 PM PST FRI FEB 25 2011

.SHORT TERM...
A SEVERE THUNDERSTORM DEVELOPED NEAR CARMICHAEL AROUND 3 PM. WE HAD
REPORTS OF 1 INCH HAIL AND THE ASSOCIATED FUNNEL CLOUD WAS VISIBLE
ACROSS THE AREA. THE FUNNEL CLOUD DID NOT REACH THE GROUND. FOLSOM
AND RANCHO MURIETA HAS BRIEF HEAVY RAIN AND ALSO SOME HAIL. ANOTHER
AREA OF STORMS DEVELOPED FROM RED BLUFF TO CHICO. THERE WERE RAPID
RISES IN AREA CREEKS AND STREAMS...INCLUDING DEER CREEK AT SCOTT
ROAD...AND ARCADE CREEK AT WINDING WAY BECAUSE OF THE HEAVY RAIN
EARLIER IN THE DAY. HEAVY SNOW DEVELOPED IN THE FOOTHILLS.
INTERSTATE 80 WAS EARLIER SHUT DOWN BECAUSE OF HEAVY SNOW AND
STRONG WINDS. QUITE AN ACTIVE DAY.

VERY COLD UPPER LOW EVIDENT ON THE SATELLITE JUST OFF THE NORTHERN
CALIFORNIA COAST. 500MB COLD POOL OF -35C (700MB TEMPS -18C) AND AN
ASSOCIATED DEFORMATION AXIS WILL MOVE THROUGH THE REGION OVERNIGHT.
THE WRF MODEL DEVELOPS A BAND OF SNOW ACROSS THE NORTHERN SAC
VALLEY IN RESPONSE TO THE STRONG MID-LEVEL FORCING. TEMPERATURES
WILL BE COLD ENOUGH FOR SCATTERED SNOW SHOWERS TO DEVELOP JUST
ABOUT ANYWHERE OVERNIGHT. MOST AREAS WILL NOT GET ANY
ACCUMULATION...HOWEVER ANY PARTICULAR HEAVY SHOWER COULD DROP AN
INCH OR SO OF WET...SLUSHY SNOW ON AREA ROADWAYS. THE MOST LIKELY
LOCATIONS FOR ACCUMULATION SNOW TONIGHT WILL BE THE REDDING AND RED
BLUFF AREA...AND PERHAPS THE NORTHERN SAN JOAQUIN VALLEY. WE HAVE
WINTER WEATHER ADVISORIES IN PLACE TO COVER THIS SCENARIO. SNOW
SHOWERS WILL LINGER INTO THE MORNING...BEFORE PARTIAL CLEARING
TOMORROW AFTERNOON. LIGHT RAIN SHOWERS ARE POSSIBLE TOMORROW
AFTERNOON. THE BIG STORY THEN WILL BE A VERY COLD NIGHT UNDER
CLEARING SKIES TOMORROW NIGHT. EXCELLENT RADIATIONAL COOLING IN A
VERY DRY AIR MASS WILL LEAD TO TEMPERATURES DROPPING INTO THE
MID-20S FOR SEVERAL HOURS IN MOST LOCATIONS BELOW 2000 FEET IN
ELEVATION LATE SATURDAY NIGHT INTO SUNDAY MORNING. WE HAVE ISSUED A
FREEZE WARNING TO COVER THIS TIMER PERIOD. IN THE
MOUNTAINS...WINTER WEATHER ADVISORIES AND WINTER STORM WARNINGS WILL
CONTINUE UNTIL 7 AM SATURDAY MORNING. SCATTERED SNOW SHOWERS MAY
STILL BE HEAVY AT TIMES. SG

.EXTENDED DISCUSSION (MONDAY THROUGH THURSDAY)...
A SLIGHT CHANCE OF PRECIPITATION OVER THE NORTHERN MOUNTAINS ON
MONDAY BUT IN GENERAL THE REGION REMAINS COLD AND DRY INTO TUESDAY.
LATE ON TUESDAY PRECIPITATION MOVES INTO INTERIOR NORTHERN
CALIFORNIA AND WEDNESDAY AND THURSDAY SHOULD BE WET.  THIS SYSTEM
WILL BE WARMER THAN THE PAST TWO WHICH WILL RESULT IN MORE RAIN AND
HIGHER SNOW LEVELS.

&&

.AVIATION...
THE PRIMARY STORM SYSTEM HAS MOVED OUT OF THE AREA AND LEFT SHOWERY
PRECIPITATION IN ITS WAKE.  RAIN AND SNOW SHOWERS ARE POSSIBLE
ACROSS THE REGION TODAY THOUGH WINDS SHOULD BE LIGHT OTHER THAN
DIRECTLY NEAR THE SHOWERS.  SHOWERS WILL DIMINISH ON SATURDAY
MORNING.

&&

.STO WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING UNTIL 7 AM PST SATURDAY WEST SLOPE NORTHERN
SIERRA NEVADA...WESTERN PLUMAS COUNTY/LASSEN PARK.

WINTER WEATHER ADVISORY FROM 10 PM THIS EVENING TO 7 AM PST
SATURDAY NORTHERN SAN JOAQUIN VALLEY.

WINTER WEATHER ADVISORY UNTIL 7 AM PST SATURDAY MOUNTAINS
SOUTHWESTERN SHASTA COUNTY TO NORTHERN LAKE COUNTY...SHASTA LAKE
AREA / NORTHERN SHASTA COUNTY.

WINTER STORM WARNING FROM 10 PM THIS EVENING TO 7 AM PST
SATURDAY NORTHERN SACRAMENTO VALLEY.

WINTER WEATHER ADVISORY UNTIL 7 AM PST SATURDAY MOTHERLODE...
NORTHEAST FOOTHILLS/SACRAMENTO VALLEY.

&&

In the hours before

Local storm report, Feb 25, 3:10 PM PST, 5 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
310 PM PST FRI FEB 25 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0258 PM     HAIL             ORANGEVALE              38.69N 121.22W
02/25/2011  E0.25 INCH       SACRAMENTO         CA   PUBLIC

&&

KJ
Local storm report, Feb 25, 3:30 PM PST, 5 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
330 PM PST FRI FEB 25 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     HAIL             FOLSOM                  38.68N 121.15W
02/25/2011  M0.50 INCH       SACRAMENTO         CA   NWS EMPLOYEE

            OFF DUTY WEATHER SERVICE EMPLOYEE REPORTED HAIL UP TO
            5/8INCH DIAMETER

&&

KJ
Local storm report, Feb 25, 4:12 PM PST, 4 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
412 PM PST FRI FEB 25 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0342 PM     HAIL                                     39.73N 121.83W
02/25/2011  E0.25            BUTTE              CA   PUBLIC

            THUNDERSTORM

0258 PM     HAIL             4 SSE CARMICHAEL        38.58N 121.28W
02/25/2011  E1.00 INCH       SACRAMENTO         CA   PUBLIC
&&
Local storm report, Feb 25, 6:16 PM PST, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
616 PM PST FRI FEB 25 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     TORNADO          MATHER AFB
02/25/2011  T                EL DORADO          CA   NWS EMPLOYEE

            PRELIMINARY ESTIMATE EF0, .25 MILE PATH. TREES UPROOTED.
            NWS EMPLOYEE STORM SURVEY.

&&

EK/RB
Local storm report, Feb 25, 6:16 PM PST, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
616 PM PST FRI FEB 25 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     TORNADO          MATHER AFB
02/25/2011  T                SACRAMENTO           CA   NWS EMPLOYEE

            PRELIMINARY ESTIMATE EF0, .25 MILE PATH. TREES UPROOTED.
            NWS EMPLOYEE STORM SURVEY.

&&

EK/RB
Local storm report, Feb 25, 8:20 PM PST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
820 PM PST FRI FEB 25 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     TORNADO          MATHER AFB              38.55N 121.28W
02/25/2011                   SACRAMENTO         CA   NWS EMPLOYEE

            EF0 TORNADO, 0.25 MILE DAMAGE PATH, ESTIMATED 75 MPH WIND
            SPEED. DAMAGE INCLUDES UPROOTED TREES, BROKEN CAR
            WINDOWS, AND BROKEN SIGNAGE. NO STRUCTURAL DAMAGE OR
            INJURIES.

&&

KJ

Nearby

Freeze Warnings in California, 2011Every freeze warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.